Alert archive / California / Wind Advisories in 2020

Wind Advisory 5, NWS Sacramento, CA

February 10, 2020

NWS Sacramento, CA issued this wind advisory at Feb 10, 2020, 3:14 PM PST. It took effect at Feb 10, 2020, 10:00 PM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 10, 2020, 3:14 PM PST (23:14 UTC)
In effect from
Feb 10, 2020, 10:00 PM PST
Expired
Feb 11, 2020, 10:00 AM PST
In force
12 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

336 
WWUS76 KSTO 102314
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
314 PM PST Mon Feb 10 2020

...Wind advisory has been extended until 10 AM tomorrow morning 
for the higher elevations of the northern Sierra Nevada and 
extreme southern Cascade Range. The foothills of zone 66,
including Shasta, Butte, and Tehama counties will have a Wind 
Advisory that goes into effect at 10 PM this evening...

CAZ066-111300-
/O.NEW.KSTO.WI.Y.0005.200211T0600Z-200211T1800Z/
Northeast Foothills/Sacramento Valley-
Including the city of Paradise
314 PM PST Mon Feb 10 2020

...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 10 AM PST
TUESDAY...

* WHAT...Northeast winds 15 to 25 mph with gusts up to 40 to 50
  mph expected. Southwest facing canyons and exposed ridges will
  likely see the strongest winds. 

* WHERE...Northeast Foothills/Sacramento Valley County.

* WHEN...From 10 PM this evening to 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Difficult driving conditions for small and high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ068-069-111300-
/O.EXT.KSTO.WI.Y.0003.000000T0000Z-200211T1800Z/
Western Plumas County/Lassen Park-
West Slope Northern Sierra Nevada-
Including the cities of Chester, Quincy, and Blue Canyon
314 PM PST Mon Feb 10 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 10 AM PST TUESDAY...

* WHAT...Northeast winds 20 to 30 mph with gusts of 50 to 60 mph 
  across the crest and near southwest facing canyons.

* WHERE...Western Plumas County/Lassen Park and West Slope 
  Northern Sierra Nevada Counties.

* WHEN...Until 10 AM PST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Outdoor recreational activities could be impacted. Difficult
  driving conditions for small and high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
471 
WWUS76 KSTO 111035
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
235 AM PST Tue Feb 11 2020

CAZ068-111145-
/O.CAN.KSTO.WI.Y.0003.000000T0000Z-200211T1800Z/
Western Plumas County/Lassen Park-
Including the cities of Chester and Quincy
235 AM PST Tue Feb 11 2020

...WIND ADVISORY IS CANCELLED...

Wind has decrease across the area, but local gusts of 25 to 35 mph
will be possible this morning.

$$

CAZ069-111800-
/O.CON.KSTO.WI.Y.0003.000000T0000Z-200211T1800Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
235 AM PST Tue Feb 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...East winds 15 to 25 mph with gusts of 40 to 50 mph across
  the higher elevations.

* WHERE...West Slope Northern Sierra Nevada County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a small
car or high profile vehicle. Secure outdoor objects.

&&

$$

CAZ066-111800-
/O.CON.KSTO.WI.Y.0005.000000T0000Z-200211T1800Z/
Northeast Foothills/Sacramento Valley-
Including the city of Paradise
235 AM PST Tue Feb 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...Local northeast wind gusts of 40 to 55 mph around the
  mouth of the Feather River Canyon. Winds will likely peak
  shortly after sunrise, then decrease by late morning.

* WHERE...Northeast Foothills/Sacramento Valley County.

* WHEN...Until 10 AM PST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a small
car or high profile vehicle. Secure outdoor objects.

&&

$$
436 
WWUS76 KSTO 111802
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1002 AM PST Tue Feb 11 2020

CAZ069-111915-
/O.EXP.KSTO.WI.Y.0003.000000T0000Z-200211T1800Z/
West Slope Northern Sierra Nevada-
Including the city of Blue Canyon
1002 AM PST Tue Feb 11 2020

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Wind has decreased across the area, but isolated stronger gusts 
will be possible through the day over remote peaks.

$$

CAZ066-111915-
/O.EXP.KSTO.WI.Y.0005.000000T0000Z-200211T1800Z/
Northeast Foothills/Sacramento Valley-
Including the city of Paradise
1002 AM PST Tue Feb 11 2020

...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING...

Wind has decreased across the area, but isolated stronger gusts 
will be possible through the day over remote peaks.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this wind advisory went out at Feb 10, 2:36 AM PST, 12 hours 38 minutes earlier.

Area forecast discussion, Feb 10, 2:36 AM PST, 12 hours 38 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
236 AM PST Mon Feb 10 2020

.SYNOPSIS...
Breezy northerly winds continue into Tuesday. Dry this week except
a threat of showers over mainly the mountains beginning late
Thursday and continuing into the weekend.

&&

.DISCUSSION...
Breezy to windy conditions continue across much of the region
early this morning. The north-south surface pressure gradient has
relaxed a bit since Sunday, but still remains quite tight with the
MFR-SAC gradient currently just shy of 12 mbs (was 15 mbs 24 hours
ago). Gusts of 25-35 mph still common in the foothills and along
the west side and north end of the Sacramento Valley.

The easterly gradient continues to tighten with the RNO-SAC
gradient now slightly above 7 mbs. Gust of 50-60 mph are being
observed along the crest of the northerly Sierra, and locally
along some of the southwest facing canyons over the west slopes.

The north-south gradient is forecast to continue to slowly subside
today while the easterly gradient will remain tight into midday.
Breezy conditions will continue in the Sacramento Valley and Coast
Range, and winds may pick up again by mid-morning as mixing
develops. Windy conditions may linger into the afternoon across
the higher elevations of the northern Sierra, and the wind
advisory for that area may need extending.

Lighter winds, but still breezy, are expected Tuesday as gradients
relax further as the deep closed low to our south begins to shift
eastward. Milder daytime temperatures return today and continue
into Wednesday.

Next system drops down from the north later Thursday and may bring
some showers to mainly the mountains Thursday night. Temperatures
may begin to cool a bit across the northern half of the forecast
area. Similar to the past few systems, QPF is expected to be very
light with little or no impact to travel forecast for the northern
Sierra passes.

&&

.EXTENDED DISCUSSION (Friday THROUGH Monday)...
An upper trough originating from the Gulf of Alaska is forecast
to move through the PacNW late next week and slide southeast
through northern California on Friday. Both the 00z GEFS and Euro
ensemble are in fairly good agreement on timing and location of
this trough passage. There is a chance of rain and light snow
showers as the trough passes, mainly over the Sierra and southern
Cascades. The main impact with this system will be another round
of northerly winds as the trough axis is expected to deepen east
of California over the Great Basin area on Friday. However, at
this point winds are looking slightly less impactful as the
previous forecast. Will definitely have to keep a close eye on
this as the forecast period approaches. This will be a cold system
as it originates from the north, so temperatures Friday will cool
around 5 to 10 degrees from Thursday to near normal and remain
around normal through the weekend.

Upper level ridging returns Saturday, bringing dry weather to
interior NorCal. After this, the ensemble models diverge a bit
more. Both the GEFS and Euro ensemble depict a weak trough moving
along the flow late Saturday/Sunday into early Monday, bringing
another chance of precipitation. However, these two models differ
on the timing and position and therefore precipitation amounts and
location. For now, forecast indicates light precipitation mostly
limited to the foothills, mountains, and far northern Sacramento
Valley. Increased northerly winds could once again return late
Sunday behind the trough passage as the axis deepens to the east.
HEC

&&

.AVIATION...
VFR conditions expected next 24 hours. Valley winds generally
less than 10 to 15 kts with isolated gusts up to 20 kts,
increasing after 18z Monday to gusts up to 20 to 30 kts. Stronger
winds in the mountains with gusts up to 30 to 50 kts through 00z
Tuesday. Winds in the Delta forecast 15 to 20 kts with gusts to 25
to 35 kts through Monday.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 AM PST this morning for Carquinez Strait
and Delta-Clear Lake/Southern Lake County-Mountains Southwestern
Shasta County to Northern Lake County-West Slope Northern Sierra
Nevada-Western Plumas County/Lassen Park.

&&

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.